Discussions By Condition: Medical Errors


Posted In: Medical Errors 3 Replies
  • Posted By: Anonymous
  • November 30, 2006
  • 02:07 AM

When I was 16 I was very ill for several months. Initially the doctor diagnosed it as mono, but then she decided that my symptoms (especially dizziness) were caused by migraines. Interestingly, I didn't have any problems with headaches until I started taking the anti-migraine medication that she gave me, which gave me horrible headaches almost every single day. So I went to a headache specialist, who decided to put me on medication that was actually an antidepressant but in teenagers was supposed to prevent migraines. My mother was wary of the medicine because it was supposed to be highly addictive, but I was having such horrible pain every day that I begged her to let me try it. It did eventually stop the headaches, but I became very addicted to it (and I only had a very small dose!) and it took me over two years of struggle to wean myself from it. In addition, when I went to get birth control for the first time, I described my "migraine" problem to the doctor because I knew the pill had certain risks for people with a history of migraines, and this doctor didn't think the pain I was describing was a migraine at all but some other sort of headache.
I still don't know what was wrong with me, but the moral of the story is to be very careful with accepting diagnoses and especially with the medicine you take! I wish I'd researched it first--I did later and discovered that it's one of the most highly addictive prescription drugs in existence and the withdrawal process is miserable.

Reply Flag this Discussion

3 Replies:

  • What was the medication?
    annie12966 5 Replies
    • January 17, 2007
    • 08:06 PM
    • 0
    Flag this Response
  • HiFor the past 2 or so years, I have been suffering from frequent headaches and also vertigo. There are many other symptoms that I have but I am not sure if they are relevant to this or not... (am currently seeing a gastroenterologist and general medicing professor - have had mono/"glandular fever" etc). The headaches are the ones that it feels as though my head is about to explode from being so full, and if I bend forward (i.e. bring my head closer to the ground) I feel more achey at the front of my head, and vice versa when I bend backwards/sideways. It is frustrating having headaches like this, as I dance a lot, and the jumping up and down causes the most pain. Also, around may of 2006, I had a SUDDEN onset of vertigo (I think its called "spinning vertigo") where I could not stand as I would fall to the side, it felt like the world was spinning. Later that night, I vomited, and it seemed as though it was because of a "motion sickness" type thing, due to the spinning sensation. The vertigo lasted all night until about midday the next day (and didnt go completely until that night). Since then, I have only had two attacks of the same severity, but often (maybe 1-2 times per month) have minor episodes that last between an hour and the whole day. Is this the type of dizziness you experienced? I also have many headspins (every time I stand up I see nothing but black for a few seconds and have to be careful not to fall/crash!), but have a low blood pressure which could be the cause of that.What were the type of headaches that you had and were they similar to what I am experiencing?Hope you are getting the treatment you need now.Thanks
    Anonymous 42,789 Replies
    • January 18, 2007
    • 03:46 PM
    • 0
    Flag this Response
  • No, my migraines usually wake me in the middle of the night. They are so painful and I vomit until I get medical attention. It usually take IV of 75 mg of demerol accompanied by an anti-nausea medication for them to go away. Then I am up for the next 24 hours after a brief sleep at the hospital. I have linked mine to my gluten intolerance/unconfirmed Celiac disease (as the docs want to call it.) Thank God I haven't been to the hospital more than once or twice since I have been gluten free. Sure beats once or twice a week. And I stopped all three migraine preventative medicines I have been taking for years. (against the docs advice). But it's been almost two years since I stopped taking all of them...what an improvement. Anne
    annie12966 5 Replies
    • January 18, 2007
    • 03:54 PM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?